Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Huntsville, AL

August 10, 2022Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 10, 2022, 10:56 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2022, 10:56 AM CDT (15:56 UTC)
Expired
Aug 10, 2022, 1:37 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 11:00 AM CDTFLASH FLOOD2 Sse Florence, ALWOMAN HELPED FROM VEHICLE AFTER DRIVING INTO FLOODWATERS ON COMMERCE STREET. DEPTH OF WATER WAS 6-8 INCHES.
Aug 10, 11:05 AM CDTFLASH FLOOD2 Sse Florence, ALROAD DEPARTMENT CLOSED COMMERCE STREET DUE TO FLOODING. LOCATION NOTORIOUSLY FLOODS DUE TO LOW ELEVATION. DEPTH OF WATER 6-12 INCHES.
Aug 10, 12:20 PM CDTFLASH FLOOD1 Nnw Florence, ALINTERSECTION OF CHISHOLM AND GRESHAM ROADS UNDERWATER. DEPTH ESTIMATED AT 1-2 FEET FROM EARLIER HEAVY RAINFALL. ELEVATION IS IN LOW SPOT. REPORT RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WGUS54 KHUN 101556
FFWHUN
ALC033-077-101900-
/O.NEW.KHUN.FF.W.0039.220810T1556Z-220810T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1056 AM CDT Wed Aug 10 2022

The National Weather Service in Huntsville has issued a

* Flash Flood Warning for...
  Central Colbert County in northwestern Alabama...
  Central Lauderdale County in northwestern Alabama...

* Until 200 PM CDT.

* At 1056 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across central portions of Colbert and Lauderdale 
  Counties. Between 1 and 2 inches of rain have fallen in the past 
  30 to 45 minutes, and urban runoff will enhance the possibility of 
  flash flooding in these areas around Florence. Additional rainfall 
  amounts of 1 to 3 inches are possible in the next few hours. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, St. 
  Florian, Underwood-Petersville, Oakland and Pride Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3492 8776 3497 8774 3491 8749 3469 8768
      3474 8785

FLASH FLOOD...RADAR INDICATED

$$

12
1 follow-up statement
885 
WGUS74 KHUN 101837
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
137 PM CDT Wed Aug 10 2022

ALC033-077-101847-
/O.CAN.KHUN.FF.W.0039.000000T0000Z-220810T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colbert AL-Lauderdale AL-
137 PM CDT Wed Aug 10 2022

...FLASH FLOOD WARNING FOR CENTRAL COLBERT AND CENTRAL LAUDERDALE 
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

Heavy rainfall has ended, however runoff from recent rainfall will 
continue to pose a threat for minor or nuisance flooding for the 
next few hours.

LAT...LON 3492 8776 3497 8774 3491 8749 3469 8768
      3474 8785

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:22 AM CDT, 34 minutes earlier.

Area forecast discussion, Aug 10, 10:22 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1022 AM CDT Wed Aug 10 2022

...New NEAR TERM...

.NEAR TERM...
(Rest of Today)
Issued at 1022 AM CDT Wed Aug 10 2022

Showers and thunderstorms have spread across northern Alabama and
southern Middle Tennessee this morning, generally along a
convergence axis that lines up west to east across our entire
area, except Cullman County which is just south. With PWAT values
generally around 2.0-2.1 inches, high rainfall rates and slow
storm motion has led to accumulations of 2-4 inches of rainfall in
some areas, causing flash flooding. In general today, due to the
widespread rainfall, not expecting any severe thunderstorms due
to limited instability, but can't rule out a stronger storm
producing gusty winds this afternoon if we get any breaks in the
clouds.

High temperatures are currently forecast to stay down in
the low-to-mid 80s this afternoon. Again, if cloud cover and rain
remain fairly solid through the day this may be on the high end,
but breaks could get some areas up into the upper 80s.

&&

.SHORT TERM...
(Tonight through Saturday)
Issued at 154 AM CDT Wed Aug 10 2022

The front will begin to make a southeastern push later tonight as
an upper level trough passes to the north across the Great Lakes.
Expect a nocturnal decrease in showers/storms but with the front
just to the north and the elevated PW values, will carry at least
some mention of showers/storms throughout the overnight period. If
the coverage of showers/storms is rather sparse overnight, there
could be some patchy fog. Lows tonight will be in the low 70s for
most areas.

Thursday will be the last day that features elevated PoPs in the
forecast. The cold front will continue to slowly slide
southeastward into the forecast area. Moisture remains elevated
with PW near to just above 2 inches. Once again. lapse rates will
be weak in the saturated atmosphere and do not expect any severe
storms but cannot rule out a stronger storm or two with gusty
winds. Localized flash flooding will once again be a threat with
another day of heavy rainfall. Models differ a bit on the timing
of the front and some of the faster solutions indicate drier air
moving in before the end of the day from the northwest. Ridging
aloft will build in from the west late in the day as well and
could lead to an end of the precipitation chances. Highs on
Thursday will be on the cooler side with the widespread cloud
cover and precipitation throughout much of the day. Highs will
climb into the mid to upper 80s.

The front will push to the south of the area overnight Thursday
night with rain chances ending from northwest to southeast.
Dewpoints will remain elevated overnight. Do not expect the lower
surface dewpoints will arrive until later in the day on Friday.
Lows will be slightly cooler on Friday morning down in the mid to
upper 60s for most locations.

It seems as though the dewpoints have been above 68 degrees or so
for quite some time. This will finally change on Friday as much
drier air advects in from the north. PW values will plummet down
into the 0.75-1.00 inch range. These values are down around the
5th percentile for mid-August. Therefore, expect sunny skies
Friday and lasting throughout the weekend. The dry atmosphere
coupled with clear skies and light winds will lead to lows on
Saturday morning in the low to mid 60s for most locations. There
may be a few upper 50s in a few locations across northeast Alabama
and southern Middle Tennessee. Dewpoints will remain comfortable
on Saturday in the low 60s with high temperatures climbing into
the mid to upper 80s.

&&

.LONG TERM...
(Saturday night through Tuesday)
Issued at 154 AM CDT Wed Aug 10 2022

Another dry day is forecast on Sunday with temperatures starting
the day in the mid to upper 60s. Mostly sunny skies are forecast
as the front remains to the south of the area. Highs will be a bit
warmer as temperatures begin to moderate some. Highs on Sunday
will climb into the upper 80s to low 90s.

The upper level pattern throughout the long-term forecast period
will features a closed low to the north and east across New
England with a ridge across the Rocky Mountains and Great Plains.
This will put the forecast area in northwesterly flow aloft.
Models differ on how active the pattern will be during this
timeframe. There does appear to be at least a couple of
northwesterly shortwave troughs that could bring some chances for
showers/storms into the forecast area. Low chances for afternoon
showers/storms return to the forecast on Monday and Tuesday with
forecast highs and lows near climatological norms.

&&

.AVIATION...
(12Z TAFS)
Issued at 608 AM CDT Wed Aug 10 2022

VFR conditions currently across the terminals. Showers and storms
will become more widespread throughout the day with VCTS in both
terminals starting at 18z. Visibilities could drop down to MVFR to
IFR briefly in a heavier downpours but not enough confidence to
include this in the TAFs. VCTS ends in the TAFs at 01z but there
could still be a few lingering showers/storms during the overnight
period. Low level convergence increases late in the TAF cycle as a
front approaches from the northwest. Due to this, MVFR ceilings
are forecast to develop after 09z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...McCoy
SHORT TERM....MA
LONG TERM....MA
AVIATION...MA
Hazardous weather outlook, Aug 10, 2:13 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
213 AM CDT Wed Aug 10 2022

ALZ001>010-016-TNZ076-096-097-110715-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
213 AM CDT Wed Aug 10 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Numerous to widespread thunderstorms are forecast today. Due to the
slow-moving nature of the thunderstorms, locally heavy rainfall will
be the primary risk. A few stronger storms could produce wind gusts
to 50 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous to widespread thunderstorms are forecast again on Thursday,
with storm coverage highest during the afternoon and early evening
hours. Due to the slow-moving nature of the thunderstorms, locally
heavy rainfall will be the primary risk. A few stronger storms could
produce wind gusts to 50 mph and frequent lightning.

Isolated storms are also forecast on Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:13 PM CDTSpecial Weather StatementHUNLawrence32 min
Aug 10, 8:36 AM CDTFlash Flood WarningHUNMarshall2 hr
Aug 10, 9:05 AM CDTFlash Flood WarningHUNMadison3 hr
Aug 10, 9:48 AM CDTFlash Flood WarningHUNDeKalb, Jackson2 hr
Aug 10, 10:22 AM CDTFlash Flood WarningHUNLawrence, Limestone, Morgan2 hr
Aug 10, 10:39 AM CDTAreal Flood WarningHUNMarshall52 min
Aug 10, 12:07 PM CDTAreal Flood WarningHUNMadison2 hr
Aug 10, 12:41 PM CDTAreal Flood WarningHUNLawrence, Limestone, Morgan23 min
Aug 10, 1:37 PM CDTAreal Flood WarningHUNColbert, Lauderdale3 hr
Aug 10, 1:41 PM CDTSpecial Weather StatementHUNDeKalb49 min
Aug 10, 2:17 PM CDTSpecial Weather StatementHUNMarshall43 min
Aug 10, 5:24 PM CDTSpecial Weather StatementHUNLawrence51 min
Aug 10, 6:29 PM CDTSpecial Weather StatementHUNMadison31 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.